Alert archive / Pennsylvania / Special Weather Statements in 2023
Special Weather Statement, NWS State College, PA
NWS State College, PA issued this special weather statement at Jan 19, 2023, 9:13 PM EST for Elk County, Warren County, Pennsylvania. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 19, 2023, 9:13 PM EST (02:13 UTC)
- Expired
- Jan 19, 2023, 10:00 PM EST
- In force
- 47 min
- Issued by
- NWS State College, PA
- Hail
- 0.00 in
- Wind
- 40
Counties Elk County, PA, Warren County, PA
The radar
The State College radar (KCCX), 98 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 2.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 104 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1308 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
421
WWUS81 KCTP 200213
SPSCTP
Special Weather Statement
National Weather Service State College PA
913 PM EST Thu Jan 19 2023
PAZ004-005-010-017-200300-
Warren PA-McKean PA-Clearfield PA-Elk PA-
913 PM EST Thu Jan 19 2023
...STRONG THUNDERSTORMS WILL IMPACT ELK...WARREN...WESTERN CLEARFIELD
AND WESTERN MCKEAN COUNTIES THROUGH 1000 PM EST...
At 913 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 21 miles southeast of Erie to 14 miles
southeast of Punxsutawney. Movement was northeast at 40 mph.
HAZARD...Winds up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
St. Marys, Warren, DuBois, Ridgway, Kane, Johnsonburg, Sandy, Corry,
Curwensville, Sheffield, Columbus, Youngsville, Wetmore, Penfield,
Russell, Rockton, Wilcox, James City, Force and Spring Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4199 7961 4199 7890 4129 7846 4072 7851
4073 7880 4114 7880 4120 7877 4120 7871
4123 7871 4126 7874 4137 7897 4135 7909
4145 7906 4144 7896 4162 7896 4162 7958
4167 7962
TIME...MOT...LOC 0213Z 241DEG 35KT 4196 7974 4078 7880
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
EvanegoWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jan 19, 7:24 PM EST, 1 hour 49 minutes earlier.
Area forecast discussion, Jan 19, 7:24 PM EST, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service State College PA 724 PM EST Thu Jan 19 2023 .SYNOPSIS... Low pressure will drag a cold front across central Pennsylvania tonight accompanied by gusty winds and colder conditions. Rain and snow showers will fall over the Alleghenies Friday. High pressure will keep it dry Saturday. A stormier pattern arrives late this weekend, with two storms bringing the possibility of plowable snow to parts of the area, one late this weekend, and another in the middle of next week. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Favorable upper jet dynamics along the periphery of a deep plume of moisture continue to produce a band of steady rain across the Lower Susq valley, which is slowly translating eastward. Behind it, most of the CWA is rain free. With winds still light and ample moisture beneath a surface inversion, expect persistent low clouds and some areas of fog by later this evening, mainly across southern and eastern zones. To our west, a vigorous midlevel shortwave trough and the sfc cold front are producing a fast moving line of surface based and elevated convection over eastern OH. This line of storms has a history of strong wind gusts near the Lake Erie shoreline in Ohio. We do expect this line of storms to weaken as it moves into more stable air over central PA. We shrunk the area of slght chance thunder in our grids, limiting it now to the far NW zones. Nonetheless, the cold front will bring a round of moderate rain showers to much of central PA overnight between 8PM Fri and 2AM Sat. As cold air rushes in behind the cold front later tonight, lingering upslope rain showers will mix with and change to snow. A light accum of snow is possible by daybreak over the higher, western slopes of the Alleghenies by 12z Fri, with amounts less than one inch expected. The gradient tightens up behind the cold front tonight and the post- frontal westerly flow will be well-aligned. 50+KT winds aren't that far above the sfc, esp the ridges of the Laurels. 40-50mph gusts are likely over the Laurels, so we've issued a wind advy for the second half of tonight and first half of Fri. The pressure jump should peak around sunrise, and the LLJet max will be past us shortly thereafter. Gusts will stay in the 20s and 30s for the afternoon, though. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/... A breezy W/NW flow will advect in cooler but still warmer than average through Friday as the departing system redevelops off the southern New England Coast. Upper level troughing and upslope flow should yield scattered snow showers across the Allegheny Plateau, where a light coating to an additional inch or so is possible Friday. Some upslope snow showers and flurries continue into Saturday morning over the Alleghenies, and in particular the WC Mtns and Laurel Highlands. 24 to 36 hour totals will remain mostly in the 1 to 3 inch range in these areas. && .LONG TERM /SATURDAY THROUGH THURSDAY/... 12Z guidance continues to support fair weather and decreasing wind Saturday as a ridge of high pressure slides east over the state. 850 mb ridge axis will still be just west of the CWA in the morning, so expect to see some lingering BKN-OVC shallow strato cu in the morning, and perhaps through the afternoon over the Mtns NE of KIPT. Mainly clear skies late Sat/early Sat night will be followed by thickening high clouds, then quickly lowering cloud bases during the late morning and early afternoon hours Sunday. Look for relatively cold temps Sunday morning - ranging through the 20s with some upper teens possible across the NRN Mtns. An approaching upper trough and developing dual jet circulation over the Mid Atlantic Region Sunday/Sunday night may help to gradually strengthen a single area of low pressure over the Carolinas and Delmarva Region. Latest EC and NAM (which has Max Wet Bulbs aloft only around 1C and 850 mb temps in the favorable -2 to -5C zone for significant snow), possibly even impacting the Lower Susq Valley with a measurable wet snowfall. Even the GFS has trended colder and further east over the past several runs, and depicts a single area of low pressure moving up the East Coast. Liq Equiv QPF on the average of 0.50 inch with this storm, should yield a general 2-4 inches where it does snow with locally 5 inches possible across the Ncent Mtns. Lesser amounts with a likely mix with rain are indicated by a model blend at this point - near and to the SE of the I-81 corridor. Considering the still moderate degree of uncertainty, with the ECENS plumes of 850 mb temps having some members above 0C across the Central and SE zones, will keep mention of a snow/rain mix over the SE third to half of the CWA. A 6 to 12 hour period of moderately gusty wind and upslope/LES snow showers with light accums will follow for Monday, as quick ridging at the sfc and aloft pushes east from the Ohio Valley. Expect fair weather Monday night/Tuesday, as high pressure builds in behind the departing storm. Another energetic southern stream system will lift NE to the Central Appalachians and Ohio River Valley by Wed Afternoon with a better organized Western sfc low and potential for a Miller-B type of storm with snow or mixed precip at the onset, changing to rain or mixed precip across SE and possibly staying mainly snow across the NW third-half of the state. ECENS shows much higher variability in 850 mb temps with the Mid Week system, so a NW to SE layer cake of precip type makes sense at this time range. && .AVIATION /01Z FRIDAY THROUGH TUESDAY/... Widespread IFR/LIFR cigs are noted across most of central Pa at 23Z ahead of a warm front that is stalled out along the spine of the Appalachians. The Laurel Highlands, including KJST, have broken into the warm air west of the warm front and should remain VFR through early this evening. Otherwise, model guidance indicates little improvement until the passage of an occluded front later tonight. Increasing winds aloft, combined with light surface winds will likely result in a period of LLWS late this evening across most of central Pa based on latest Bufkit soundings. The occluded front, which may be accompanied by a round of showers, should sweep east across central Pa between 03Z-07Z. Shifting winds to the west behind the front will bring marked improvement east of the Appalachians, where a return to VFR is likely in most places. However, residual moisture ascending the mountains is likely to result in light snow and reduced vsbys across the Appalachians late tonight. IFR vsbys look probable across the NW Mtns, while MVFR vsbys are most likely further south across the Laurel Highlands. The entire region will experience increasingly gusty winds late tonight behind the front. Bufkit soundings support frequent gusts of 30-35kts across the Laurel Highlands (KJST/KAOO) late tonight into part of Friday, with peak gusts around 40kts. Winds elsewhere should be not quite as high, but still gusty. The gusty winds and mountains snow showers should slowly abate Friday afternoon and evening, as low pressure over New England pushes away from the area. However, low MVFR cigs appear likely to persist over the W Mtns, with tempo IFR vsbys still possible in the vicinity of KBFD. Elsewhere, model guidance supports a high confidence of VFR conditions across southeast Pa (KMDT/KLNS) Friday, with tempo MVFR possible in the ridge/valley region from KAOO to KUNV. Outlook... Sat...AM low cigs/snow showers possible W Mtns. Sun...PM mixed precip/low cigs likely. Mon...Gusty NW winds. AM snow/low cigs possible W Mtns. Tue...No sig wx expected. && .CTP WATCHES/WARNINGS/ADVISORIES... Wind Advisory until noon EST Friday for PAZ024-025-033-034. && SYNOPSIS...DeVoir/Dangelo NEAR TERM...DeVoir/Dangelo/Colbert SHORT TERM...DeVoir/Dangelo/Colbert LONG TERM...Lambert/Fitzgerald AVIATION...Fitzgerald
Hazardous weather outlook, Jan 19, 12:41 PM EST, 8 hours 32 minutes before
Hazardous Weather Outlook National Weather Service State College PA 1241 PM EST Thu Jan 19 2023 PAZ037-041-042-201745- Tioga-Northern Lycoming-Sullivan- 1241 PM EST Thu Jan 19 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Plowable snows are possible on Sunday and again in the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010>012-017-018-201745- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre- 1241 PM EST Thu Jan 19 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Plowable snows are possible on Sunday and again in the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ024-025-033-034-201745- Cambria-Blair-Somerset-Bedford- 1241 PM EST Thu Jan 19 2023 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO NOON EST FRIDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Advisory. In addition, mixed precipitation and even plowable snowfalls are possible on Sunday and again in the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ019-026>028-035-045-046-049-050-201745- Southern Centre-Huntingdon-Mifflin-Juniata-Fulton-Southern Clinton- Southern Lycoming-Union-Snyder- 1241 PM EST Thu Jan 19 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Mixed precipitation and even plowable snowfalls are possible on Sunday and again in the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ036-051>053-056>059-063>066-201745- Franklin-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill- Lebanon-Cumberland-Adams-York-Lancaster- 1241 PM EST Thu Jan 19 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jan 19, 8:45 PM EST, 28 minutes before
Special Weather Statement
National Weather Service State College PA
845 PM EST Thu Jan 19 2023
PAZ024-033-200215-
Somerset PA-Cambria PA-
845 PM EST Thu Jan 19 2023
...STRONG THUNDERSTORMS WILL IMPACT SOMERSET AND CAMBRIA COUNTIES
THROUGH 915 PM EST...
At 845 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Latrobe to 10 miles southwest of Westmont
to 15 miles northwest of Bittinger. Movement was east at 40 mph.
HAZARD...Winds up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Johnstown, Somerset, Westmont, Windber, Ebensburg, Belmont,
Nanty-Glo, Portage, Northern Cambria, Geistown, Southmont,
Meyersdale, Berlin, Patton, Cresson, Gallitzin, Friedens, Vinco,
Loretto and Hastings.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3973 7939 3978 7939 3978 7935 3986 7942
3990 7940 4009 7926 4012 7917 4041 7897
4072 7880 4072 7854 4052 7853 4037 7856
4028 7865 4026 7864 4006 7876 3972 7891
TIME...MOT...LOC 0145Z 256DEG 36KT 4044 7943 4026 7913 3979 7940
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
EvanegoSpecial weather statement, Jan 19, 9:13 PM EST, 0 minutes before
Special Weather Statement
National Weather Service State College PA
913 PM EST Thu Jan 19 2023
PAZ004-005-010-017-200300-
Warren PA-McKean PA-Clearfield PA-Elk PA-
913 PM EST Thu Jan 19 2023
...STRONG THUNDERSTORMS WILL IMPACT ELK...WARREN...WESTERN CLEARFIELD
AND WESTERN MCKEAN COUNTIES THROUGH 1000 PM EST...
At 913 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 21 miles southeast of Erie to 14 miles
southeast of Punxsutawney. Movement was northeast at 40 mph.
HAZARD...Winds up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
St. Marys, Warren, DuBois, Ridgway, Kane, Johnsonburg, Sandy, Corry,
Curwensville, Sheffield, Columbus, Youngsville, Wetmore, Penfield,
Russell, Rockton, Wilcox, James City, Force and Spring Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4199 7961 4199 7890 4129 7846 4072 7851
4073 7880 4114 7880 4120 7877 4120 7871
4123 7871 4126 7874 4137 7897 4135 7909
4145 7906 4144 7896 4162 7896 4162 7958
4167 7962
TIME...MOT...LOC 0213Z 241DEG 35KT 4196 7974 4078 7880
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
EvanegoThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 19, 8:45 PM EST | Special Weather Statement | CTP | Cambria, Somerset | 30 min |
Nearby
Special Weather Statements in Pennsylvania, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.